Flood, Hickory
- When
- July 16, 4:43 AM CST to 10:00 AM CST
- Where
- Hickory County, 0.54 mi E of Preston to 0.81 mi E of Preston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.930, -93.220
Route D was closed due to flooding.
Multiple rounds of showers and storms affected the region from the afternoon of the 15th to the morning of the 18th as a slow moving front interacted with several upper level disturbances. While instability and moisture were near to below seasonal normals, training of storms over already saturated areas led to localized flooding of low water crossings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Multiple rounds of showers and storms affected the region from the afternoon of the 15th to the morning of the 18th as a slow moving front interacted with several upper level disturbances. While instability and moisture were near to below seasonal normals, training of storms over already saturated areas led to localized flooding of low water crossings. Flooding mainly occurred during the 16th and 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 1:30 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
230 AM CDT Fri Jul 16 2021
.SHORT TERM...(Today through Saturday)
Issued at 230 AM CDT Fri Jul 16 2021
Convection with very heavy rainfall was occurring mainly northwest
of the I44 corridor so far tonight. Several places have received
over 3 inches of rain so far where storms have trained across the
same location. An upper level shortwave, weak surface front
southwest-northeast oriented low level jet and PW values of 2.0+
in. were all over the region contributing to the training of
storms, heavy rain and likely flooding.
The upper level trough will shift east across the forecast area
this morning and the heavy rain axis will slide southeast during
the remainder of the overnight hours through Friday morning, with
the highest concentration of heavy rain over the southwest corner
of the CWA. The flash flood watch remains in effect through 18z
for the western two tiers of our counties. A few strong storms may
produce wind gusts up to 50 mph.
Some scattered redevelopment will be possible this afternoon behind
the main convection which will linger into the evening.
A weak front will linger over southern MO through Saturday which
will keep a risk of scattered convection, mainly over the southern
portion of the forecast area.
.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM CDT Fri Jul 16 2021
The front will move into northern AR on Saturday night but could
see some lingering convection over southern MO into Sunday.
On Sunday night, an upper level system will begin to track south
over central and eastern KS with an upper low eventually closing
off southwest of us Monday night into Tuesday. This low will then
begin to retrograde westward and undercut a highly amplified ridge
through the end of the period. While this is occurring, surface
high pressure will build into the area bringing a drier air mass
into the area for the middle portion of next week. Temperatures
will generally be in the low to mid 80s for highs, but could get
in the upper 80s to around 90 by next Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 15 2021
Convection will continue to shift southeast into the forecast area
overnight and into Friday morning and affecting all 3 TAF sites.
Have thunderstorm chances through about midday Friday. Do have
MVFR and IFR conditions within the convection but should go back
into VFR by the mid afternoon on Friday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ066-077-
088-093-101.
KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ073-097-
101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous Weather Outlook National Weather Service Springfield MO 416 AM CDT Fri Jul 16 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 416 AM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Thunderstorms with very heavy rain will continue to train across some of the same locations today. Rainfall amounts of one to three inches with localized areas of 3 to 5 inches will be possible. This will lead to some flash flooding, especially in low lying areas and near creeks, streams and rivers across the area. The flash flood watch was expanded to include most of the area through 1 pm. A few strong storms will be possible with wind gusts of 40 to 50 mph possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will continue across the area on Friday with only a limited chance for stronger storms. A few storms may affect parts of the area over the weekend but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement National Weather Service Springfield MO 159 AM CDT Fri Jul 16 2021 KSZ101-160745- Cherokee KS- 159 AM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL 245 AM CDT... At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near Chetopa, moving east at 40 mph. Wind gusts up to 40 to 50 mph will be possible with this storm. Locations impacted include... Baxter Springs... Columbus... Galena... Lowell... Treece... Neutral... Melrose... Riverton... Faulkner... Crestline... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3720 9462 3700 9462 3700 9507 3713 9507 TIME...MOT...LOC 0659Z 262DEG 33KT 3702 9519 Wise
Special Weather Statement National Weather Service Springfield MO 421 AM CDT Fri Jul 16 2021 KSZ101-161000- Cherokee KS- 421 AM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL 500 AM CDT... At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near Treece, or 7 miles east of Chetopa, moving east at 25 mph. Half inch hail and wind gusts up to 40 to 50 mph will be possible with this storm. Locations impacted include... Baxter Springs... Galena... Lowell... Treece... Neutral... Melrose... Riverton... Crestline... Lawton... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3723 9462 3700 9462 3700 9504 3708 9507 TIME...MOT...LOC 0920Z 254DEG 22KT 3702 9496 Wise
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM FLOOD 1 SSW PRESTON 37.93N 93.22W
07/16/2021 HICKORY MO DEPT OF HIGHWAYS
ROUTE D IS CLOSED DUE TO FLOODING.
&&The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 10:41 UTC.
22 flash flood, 2 flood, 2 thunderstorm wind. Local standard time, as filed.
Route D was closed due to flooding.
Route AA was closed due to flooding at Hogles Creek.
Portions of Commercial and Kearney Streets in downtown had at least 12 inches of running water over them after 2.27 inches of rain fell in 45 minutes.
Numerous intersections in the mid town area of Springfield flooded. Manhole covers were popped off by water along Jefferson Street south of Chestnut Expressway. Two water rescues were performed as vehicles drove into flooded low water areas.
Highway 5 and 76 was flooded by Little Sugar Creek.
Highway Y was flooded and impassable at Cowskin Creek.
County Road 500 was flooded and impassable at Prairie Creek.
Flooding in town forced an ambulance to detour to reach its destination.
SE 601 Road was flooded and impassable at Coon Creek.
Highway Y was flooded and impassable at Cowskin Creek.
Excessive rainfall caused flooding across the city of Bolivar. Some homes were flooded or had sewage water in their basements. Numerous roads were also flooded and impassable.
A large tree was reported down at the intersection of Highway F and Farm Road 25.
Highway O was flooded and impassable at a low water area.
Roads between Highway 65 and Highway H along EE were flooded and impassable.
A large event tent was blown completely down due to high winds. No injuries occurred.
Several streets were flooded in town including along Highway 60 and Main Street.
Highway P was flooded and impassable at Lindley Creek.
Route O was closed and impassable at Rule Creek.
Route V was closed and impassable due to flooding at Weaubleau Creek.
Highway A was flooded and impassable near a headwater tributary of Indian Creek.
Highway 86 was flooded and impassable between Harrison Avenue and Highway M.
Flooding was reported at Main and Mill Streets.
Flooding was reported at low water areas along Tower Road.
Highway YY was flooded and impassable at North Deer Creek.
A portion of Highway 37 was flooding and impassable due to heavy rainfall.
Stellers and Cook Hill Roads were flooded and impassable due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973704, 973705, 973706, 973707, 973708, 973709, 973710, 973711, 973713, 973714, 973716, 973701, 973717, 973720, 973702, 973721, 973722, 973725, 973726, 973727, 973728, 973729, 973731, 973732, 973735, 973733.